Alert archive / Connecticut / Special Weather Statements in 2017
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Jul 13, 2017, 1:21 PM EDT. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2017, 1:21 PM EDT (17:21 UTC)
- Expired
- Jul 13, 2017, 2:00 PM EDT
- In force
- 39 min
- Issued by
- NWS New York, NY
The radar
The Brookhaven radar (KOKX), 59 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 2:00 PM EDT | TSTM WND DMG | Ansonia, CT | MULTIPLE TREES AND WIRES DOWN ON PROSPECT STREET AND BEAVER STREET |
| Jul 13, 2:00 PM EDT | TSTM WND DMG | Woodbridge, CT | TREE DOWN ON HICKORY LANE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
396
WWUS81 KOKX 131721
SPSOKX
Special Weather Statement
National Weather Service New York NY
121 PM EDT THU JUL 13 2017
CTZ005-006-010-131800-
Northern Fairfield-Northern New Haven-Southern New Haven-
121 PM EDT THU JUL 13 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND CENTRAL
NEW HAVEN COUNTIES...
At 120 PM EDT, a strong thunderstorm was located near Shelton, moving
east at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
This storm will be near...
Seymour and Derby around 125 PM EDT.
Woodbridge around 130 PM EDT.
Orange and Beacon Falls around 135 PM EDT.
Hamden around 140 PM EDT.
New Haven around 145 PM EDT.
Branford and North Haven around 155 PM EDT.
Guilford and North Branford around 200 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4142 7274 4143 7266 4129 7266 4131 7321
4143 7322 4146 7274
TIME...MOT...LOC 1720Z 268DEG 25KT 4137 7313
$$
JCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 13, 10:15 AM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 13, 10:15 AM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service New York NY
1015 AM EDT Thu Jul 13 2017
.SYNOPSIS...
A cold front slowly pushes to the south into tonight. This
front remains stalled to the south into Friday, as waves of low
pressure ride along the front. Another cold front pushes through
the area Friday night. A weak low passes east of the region
Saturday. Weak high pressure then builds south of the region
through the rest of the weekend. A slow moving weak frontal
system moves in for early next week. Its associated warm front
stays mostly south and west of the region. For mid next week,
weak high pressure returns.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Leading edge of the mcv over PA is timed to get here a little
after 17Z per radar. This should enhance shear and provide some
lift. The fcst has been updated to include svr wording, as well
as to speed up chances slightly based on the arrival of the
upstream forcing.
SPC has requested a 16Z sounding so the new upr air data should
start rolling out after 1630Z.
No other changes attm.
Precipitable waters today should generally be around 1.75 inches
until late in the day, when they increase to around 2 inches. As
such, expect the best chance for any heavy rainfall today to be
late in the afternoon, with the main batch of convection.
Today will be very warm to hot across the region with highs
mainly from upper 80s to lower 90s, a tad cooler in higher
elevations and at the immediate coast. This heat, coupled with
dewpoints around 70/lower 70s this afternoon will produce heat
indices mainly from around 90 to the mid 90s, but in the upper
90s across portions of NYC and urban NE NJ. Since this will be
the second day of heat advisories of 95-99 across NYC/urban NE
NJ, have continued the Heat Advisory there through 6 pm.
CAPEs of 1500-2000 J/kg are possible across the region, in part
due to the abundant low level heat and humidity. The region will
also be in the right rear quadrant of a 85kt upper level jet
and have 35-45kt of shear by late afternoon. With the low-mid
level flow fairly uni-directional, the main threat would be from
gusty winds, with some bowing segments possible.
There is a moderate risk for rip current development into this
evening at Atlantic Beaches.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Multiple shortwaves push across the region tonight through
Friday in zonal to WSW flow aloft. This coupled with the nearby
surface boundary will produce the potential for locally heavy
rainfall in convective bursts associated with the passing
shortwaves.
Though developing easterly flow and cloud cover will render
surface based instability negligible, Showalter Indices run
around 0 to -2 tonight and Friday, so there will be instability
in the low-mid levels for potentially elevated thunderstorms.
Precipitable waters increase to 2-2.25 inches tonight and remain
around that level through the day on Friday. As a result, there
is the potential for locally heavy rainfall tonight and Friday.
In addition, given the near uni-directional low-mid level flow,
aligned nearly parallel to the frontal boundary, there is the
potential for the training of storms as well. Refer to the
hydrology section of the AFD for details on potential rainfall
amounts and impacts.
A northern stream trough builds in Friday night, pushing the
convection to the east ahead of it, and bringing in some
relatively drier air with it (precipitable waters fall down to
1.5-1.75 inches after midnight). As a result, expect the threat
for locally heavy rainfall to come to an end fairly quickly from
W to E Friday evening. There is some potential that western
areas could end up dry after midnight Friday night, but for now,
carry slight chance pops, as there is some differences in timing
of the northern stream trough.
Temperatures fall of behind the cold front tonight, with lows
mainly from the mid 60s to around 70.
With easterly flow and a overcast sky Friday, it will be
noticeably cooler than today. Highs should be from the upper 60s
to lower 70s across most of the area, except mid 70s across
NYC/most of NE NJ. Friday night should be a few degrees cooler
at most locations, and noticeably less humid throughout, than
tonight.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Overall, persistent very warm and humid weather will continue from
this weekend into the middle of next week. There will be chances of
showers and thunderstorms, particularly, early Saturday, Monday into
Monday evening, as well as Tuesday afternoon. These time periods are
when forecast chances of showers and thunderstorms are relatively
higher. The rainfall forecast from the forecast models coincides
with generation of instability, therefore thunderstorms were
included in the forecast. However again these are just chances, with
likewise, coverage expected to be at most scattered.
Highest PVA traverses early Saturday and Tuesday as diagnosed from
model projections of 500mb vorticity. The amplitude of the Tuesday
trough is higher than the one moving across early Saturday.
The right rear quad of the upper level jet is close to the region
early Saturday. The ECMWF and Canadian convey left front quad of
upper level jet being near the region Monday. Magnitudes of the jet
are less than shown for Saturday.
At the surface, a weak low passes east of the region Saturday. Weak
high pressure follows for the remainder of the weekend but will be
building mainly south of the region. A slow moving frontal system
approaches Sunday night and moves into the region early next week.
Prolonged light onshore flow is shown by the models. The associated
warm front looks to stay mostly south and west of the area. The slow
moving trough of low pressure associated with the weak system will
move east of the region for middle of next week, giving way to weak
high pressure.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
A weak frontal boundary will remain stalled north of the area
terminals this morning, then sink south as a cold front this
afternoon, passing south of the terminals tonight.
Generally, VFR through this morning. Southwest flow today, with
gusts of around 20 kt in the NYC metro terminals after 16Z.
Winds then shift to the northwest and then east this evening
into tonight as the front sinks south of the area.
Thereafter, sub-VFR conditions are possible in showers and
thunderstorms that are forecast to move through the NYC
terminals with the most likely time period of 20Z-00Z. Showers
and thunderstorms are still possible after this time period,
however confidence is not high in exactly where they will be, so
included VCSH thereafter. Heavy rain and gusty winds will
accompany some thunderstorms with gusts of 30-40kt. Locally
higher gusts are possible in stronger storms. Timing of these
gusts are uncertain, but again, the most likely time period
would be 20Z- 00Z.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments likely, mainly after 20Z with
showers and thunderstorms forecast to move through. Some
thunderstorms could produce gusts of 30-40kt with locally higher
gusts possible in stronger storms.
The KJFK afternoon haze potential forecast is GREEN, which
implies slant range visibility more than 6SM outside of cloud.
KLGA TAF Comments: Amendments likely, mainly after 20Z with
showers and thunderstorms forecast to move through. Some
thunderstorms could produce gusts of 30-40kt with locally higher
gusts possible in stronger storms.
The KLGA afternoon haze potential forecast is GREEN, which
implies slant range visibility more than 6SM outside of cloud.
KEWR TAF Comments: Amendments likely, mainly after 20Z with
showers and thunderstorms forecast to move through. Some
thunderstorms could produce gusts of 30-40kt with locally higher
gusts possible in stronger storms.
The KEWR afternoon haze potential forecast is GREEN, which implies
slant range visibility more than 6SM outside of cloud.
KTEB TAF Comments: Amendments likely, mainly after 20Z with
showers and thunderstorms forecast to move through. Some
thunderstorms could produce gusts of 30-40kt with locally higher
gusts possible in stronger storms.
KHPN TAF Comments: Amendments likely, mainly after 19Z with
showers and thunderstorms forecast to move through. Some
thunderstorms could produce gusts of 30-40kt with locally higher
gusts possible in stronger storms.
KISP TAF Comments: Amendments likely, mainly after 21Z with
showers and thunderstorms forecast to move through. Some
thunderstorms could produce gusts of 30-40kt with locally higher
gusts possible in stronger storms.
.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday-Friday night...MVFR or IFR conditions possible, with
showers and thunderstorms likely.
.Saturday-Sunday...VFR.
.Monday...VFR. Late afternoon showers and thunderstorms possible
north and west of the NYC terminals.
&&
.MARINE...
A light pressure gradient over the region will keep winds to
around 10 kt or less through Friday night. Absent any
significant swell in this time frame, sub-Small Craft Advisory
Conditions are expected on the waters around Long Island
through Friday night.
However, there is the potential for strong to possibly severe
thunderstorms on the waters this afternoon and evening.
Additional thunderstorms, with locally heavy rainfall reducing
visibilities, are possible from later tonight into Friday
evening.
With the pressure gradient remaining weak overall this weekend into
mid next week, conditions on the waters are forecast to remain below
SCA thresholds.
&&
.HYDROLOGY...
1.5 to 3 inches of rain is forecast from this afternoon through
Friday night, with locally higher amounts possible. The main
threat is for widespread minor flooding of urban and poor
drainage areas. There is also a chance for localized flash
flooding from late this afternoon into Friday evening, including
of quick responding small streams in NE NJ and the Lower Hudson
Valley. This threat will be highlighted in the HWO.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 6 PM EDT this evening for NYZ072>075-176-
178.
NJ...Heat Advisory until 6 PM EDT this evening for NJZ006-104-106-
108.
MARINE...None.
&&
SYNOPSIS...Maloit/JM
NEAR TERM...JMC/Maloit
SHORT TERM...Maloit
LONG TERM...JM
AVIATION...JP/BC
MARINE...Maloit/JM
HYDROLOGY...Maloit/JMHazardous weather outlook, Jul 13, 11:09 AM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service New York NY 1109 AM EDT Thu Jul 13 2017 CTZ005>012-NJZ002-004-103-105-107-NYZ067>071-078>081-177-179-141515- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Western Bergen-Western Essex-Western Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Southeastern Suffolk-Northern Nassau-Southern Nassau- 1109 AM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This Afternoon and Tonight. There is a slight risk for severe thunderstorms from this afternoon into tonight. The main threat is from damaging winds. There is also a chance for localized flash flooding from late this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is the chance of flash flooding, including of quick responding creeks and streams, from Friday into Friday evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ006-104-106-108-NYZ072>075-176-178-141515- Hudson-Eastern Bergen-Eastern Essex-Eastern Union- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 1109 AM EDT Thu Jul 13 2017 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is also a slight risk for severe thunderstorms from this afternoon into tonight. The main threat is from damaging winds. There is also a chance for localized flash flooding from late this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is the chance of flash flooding from Friday into Friday evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-141515- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1109 AM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. There is a chance of strong to possibly severe thunderstorms from this afternoon into tonight. The main threat is from gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance for strong thunderstorms on Friday, producing gusts to gale force. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 13, 1:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
121 PM EDT THU JUL 13 2017
CTZ005-006-010-131800-
Northern Fairfield-Northern New Haven-Southern New Haven-
121 PM EDT THU JUL 13 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND CENTRAL
NEW HAVEN COUNTIES...
At 120 PM EDT, a strong thunderstorm was located near Shelton, moving
east at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
This storm will be near...
Seymour and Derby around 125 PM EDT.
Woodbridge around 130 PM EDT.
Orange and Beacon Falls around 135 PM EDT.
Hamden around 140 PM EDT.
New Haven around 145 PM EDT.
Branford and North Haven around 155 PM EDT.
Guilford and North Branford around 200 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4142 7274 4143 7266 4129 7266 4131 7321
4143 7322 4146 7274
TIME...MOT...LOC 1720Z 268DEG 25KT 4137 7313
JCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:24 PM EDT | Special Marine Warning | OKX | 36 min | |
| Jul 12, 8:27 PM EDT | Special Weather Statement | OKX | Suffolk | 33 min |
| Jul 12, 9:42 PM EDT | Special Weather Statement | OKX | Nassau | 48 min |
| Jul 13, 1:11 PM EDT | Flash Flood Watch | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 6 hr |
| Jul 13, 1:29 PM EDT | Special Weather Statement | OKX | Rockland | 46 min |
| Jul 13, 1:52 PM EDT | Special Marine Warning | OKX | 53 min | |
| Jul 13, 2:13 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Putnam, Rockland, Westchester | 39 min |
| Jul 13, 2:27 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 63 min |
| Jul 13, 3:34 PM EDT | Special Marine Warning | OKX | 56 min | |
| Jul 13, 3:35 PM EDT | Special Weather Statement | OKX | Putnam, Westchester | 40 min |
| Jul 13, 3:45 PM EDT | Special Weather Statement | OKX | Putnam | 45 min |
| Jul 13, 3:53 PM EDT | Special Weather Statement | OKX | Westchester | 52 min |
| Jul 13, 4:44 PM EDT | Special Weather Statement | OKX | Westchester | 46 min |
| Jul 13, 4:47 PM EDT | Special Marine Warning | OKX | 58 min | |
| Jul 13, 5:04 PM EDT | Special Marine Warning | OKX | 86 min | |
| Jul 13, 5:07 PM EDT | Special Weather Statement | OKX | Suffolk | 53 min |
| Jul 13, 5:17 PM EDT | Special Marine Warning | OKX | 43 min | |
| Jul 13, 5:23 PM EDT | Special Weather Statement | OKX | Nassau | 52 min |
| Jul 13, 5:37 PM EDT | Special Weather Statement | OKX | Suffolk | 38 min |
| Jul 13, 6:10 PM EDT | Special Weather Statement | OKX | Suffolk | 50 min |
| Jul 13, 1:39 PM EDT | Severe Thunderstorm Warning | OKX | Naugatuck Valley Planning Region | 51 min |
| Jul 13, 1:50 PM EDT | Special Weather Statement | OKX | 40 min | |
| Jul 13, 2:07 PM EDT | Areal Flood Advisory | OKX | Naugatuck Valley Planning Region | 53 min |
| Jul 13, 2:12 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 48 min |
| Jul 13, 2:32 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 3 hr |
| Jul 13, 2:38 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 52 min |
| Jul 13, 3:03 PM EDT | Special Weather Statement | OKX | 27 min | |
| Jul 13, 3:19 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 41 min |
| Jul 13, 4:17 PM EDT | Special Weather Statement | OKX | 43 min | |
| Jul 13, 4:29 PM EDT | Special Weather Statement | OKX | 46 min | |
| Jul 13, 4:35 PM EDT | Special Weather Statement | OKX | 55 min | |
| Jul 13, 4:36 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 54 min |
Nearby
Special Weather Statements in Connecticut, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.